Minnesota, 2024Heat in Minnesota, August 5, 2024
August 5, 2024 · NWS FSD · 2 events in 2 counties and zones
Areas ahead of a weak frontal boundary exhibited pooling of moisture with dew point readings into the upper 70s to lower 80s. As temperatures reached the lower to mid 90s, dangerous heat conditions developed during the afternoon hours with heat index values from 100 to 111 degrees.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas ahead of a weak frontal boundary exhibited pooling of moisture with dew point readings into the upper 70s to lower 80s. As temperatures reached the lower to mid 90s, dangerous heat conditions developed during the afternoon hours with heat index values from 100 to 111 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 11:27 AM CST, 33 minutes earlier. Its key messages:
- Scattered showers and thunderstorms today with the better chances north of I-90. By later this afternoon an isolated strong to severe storm will be possible in parts of northwest IA and southwest MN.
- Heat indices around 100 near the Missouri River into parts of northwest IA this afternoon.
- Below normal but comfortable temperatures Tuesday through Sunday. Friday and Saturday may prove to be the coolest days.
- The next better chance for showers and storms will be Tuesday night into Wednesday. Severe weather looks isolated.
Area forecast discussion, Aug 5, 11:27 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1227 PM CDT Mon Aug 5 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms today with the better
chances north of I-90. By later this afternoon an isolated
strong to severe storm will be possible in parts of northwest
IA and southwest MN.
- Heat indices around 100 near the Missouri River into parts of
northwest IA this afternoon.
- Below normal but comfortable temperatures Tuesday through Sunday.
Friday and Saturday may prove to be the coolest days.
- The next better chance for showers and storms will be Tuesday
night into Wednesday. Severe weather looks isolated.
&&
.DISCUSSION...
Issued at 307 AM CDT Mon Aug 5 2024
Scattered showers and thunderstorms remain possible across the area
this morning, with the better chances north of I-90 into southwest
MN. The severe weather threat will remain very limited through the
morning as the elevated instability likely remains at or below about
1500 J/kg. By late afternoon into the evening a warm front will be
in place across parts of northwest IA and southwest MN. This could
serve as a focus for a few thunderstorms and if they can overcome
the capping inversion isolated severe storms will be possible,
including one or two tornadoes. Surface based CAPE will likely be
close to 1500 J/kg and the 0-3 km shear has decent directional
turning and is running about 25 knots or so. Something to keep an
eye on as the confidence in development is low. Otherwise will see a
fairly large spread in temperatures across the area with highs
likely in the 70s along highway 14 and into the 90s along the
Missouri River into northwest IA. The combination of heat and
humidity will bring heat indices close to 100 mainly near and south
of a Vermillion SD to Spencer IA line. North of the warm front there
may be a little wrap around showers and thunderstorm activity but
not expecting severe or heavy rain with this.
As the wave passes tonight cooler air settles in behind, bringing
temperatures below normal for Tuesday. Morning lows will likely be
in the upper 50s to lower 60s while highs top out in the 70s.
Tuesday should prove to be a fairly pleasant day, but will need to
watch for the potential for a little drizzle, especially west of I-
29. Low level moisture deepens to 5-6 kft with weak lift which may
promote some light drizzle development. The other concern with this
will be if this deeper moisture lingers long enough into the
afternoon to have an effect on temperatures. Models soundings do
hint at some self destructive sunshine through the afternoon as the
stratus wears off, some weak instability develops at the top of the
mixed layer which could mean a brief period of sunshine before
clouds once again expand.
The next wave of interest will move into the are Tuesday night
through Wednesday. Model soundings indicate plenty of moisture to
support showers and thunderstorms, especially west of I-29, while
areas near and east may have a bit of dry air from about 900 mb to
700 mb to overcome. Overall the severe threat is not real high but
some potential for about 1000-1500 J/kg of elevated CAPE with 20-30
knots of deeper shear. Temperatures will be difficult to determine
as cloud cover could limit heating. Looks like areas in south
central SD down the Missouri River will see the better chance for
some sunshine and warmer temperatures. Right now thinking most areas
will see highs in the 70s, with a few 80s in the warmer areas.
Once this wave passes on Wednesday night drier and cooler air will
settle more firmly into the area and keep precipitation chances
mostly confined to near the Missouri River and points west and
south. A northern stream wave will dive south Thursday night and may
be a time when chances for showers increases a bit but confidence
not overly high. The temperatures dip a bit more behind this wave
and from the looks of it highs Friday and Saturday may struggle to
get above 70 in southwest MN. In fact the GEFS is indicating that
there will be about a 50% chance for temperatures to remain at or
below 70 degrees in southwest MN. Still a ways out so will need to
see more consistency but will keep an eye on this cooler weather.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1225 PM CDT Mon Aug 5 2024
A surface low will slide from west to east across the Tri-State
area this afternoon, bringing a risk for showers and
thunderstorms along Highway 14 and then across the Buffalo Ridge
later this afternoon.
As the surface low passes, low-lvl stratus will begin to advect
southeast with a high probabilities of MVFR to IFR conditions
developing overnight and into Tuesday morning. I can't rule out
some minor visibility restrictions or even drizzle tomorrow
morning, but confidence too low to include ATTM.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...08
AVIATION...Dux
Hazardous weather outlook, Aug 5, 2:19 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
319 AM CDT Mon Aug 5 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
319 AM CDT Mon Aug 5 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Isolated strong to severe storms will be possible in parts of
southwest Minnesota and northwest Iowa today. Confidence is low
but the main threats will be quarter sized hail and wind gusts to
60 mph.
Heat indices will climb to near 100 degrees near the Missouri
River into parts of northwest Iowa this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered showers and thunderstorms are possible on Tuesday night
into Wednesday but any severe threat should remain isolated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heat, Rock
- When
- August 5, 12:00 PM CST to 6:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Afternoon heat index values reached 101 degrees at a personal weather station near Hardwick.
Heat, Jackson
- When
- August 5, 12:00 PM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Afternoon heat index values reached 102 degrees at a personal weather station near Round Lake.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Florida, August 5 to 26, 20243 deaths · $154 million · 28 events
- Tropical Storm and Flash Flooding in Georgia, August 5, 20241 death · $1.9 million · 14 events
- Tornadoes and Tropical Storm in South Carolina, August 5 to 9, 20243 injured · $580,000 · EF1 · 75 events
- Heat in Arizona, August 5, 20241 death · 1 event
- Flood in Alaska, August 5 to 6, 2024$6.7 million · 1 event
- Tropical Storm and Flash Flooding in Georgia, August 5 to 8, 2024$450,000 · 22 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2024$157,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, August 5, 2024$85,000 · 1 in hail · 25 events
- Damaging Winds in Pennsylvania, August 5, 2024$90,000 · 82 kt wind · 16 events
- Tornadoes and Damaging Winds in Minnesota, August 5, 2024$71,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Minnesota, August 5, 2024EF1 · 12 events
- Damaging Winds in Wisconsin, August 5 to 6, 2024$32,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214760, 1214762.